Hail, Washtenaw
- When
- July 27, 3:35 PM EST
- Where
- Washtenaw County, 1.47 mi NNW of Sharon Hollow
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.200, -84.110
A thunderstorm produced 1 inch diameter hail near Manchester.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A thunderstorm produced 1 inch diameter hail near Manchester.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 27, 2:44 PM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 344 PM EDT SAT JUL 27 2013 .SHORT TERM...THROUGH TONIGHT SKIES CLEARED OUT FOR CENTRAL PORTIONS OF THE STATE ALLOWING DIURNALLY ENHANCED DESTABILIZATION AHEAD OF THE APPROACHING COLD FRONT. AS ADVERTISED THE COLD FRONT IS EVER SO SLOWLY WORKING ITS WAY ACROSS LOWER MI AND IS CURRENTLY LOCATED JUST WEST OF A LINE FROM BAY CITY TO ARB. A SOLID LINE OF CONVECTION IS FIRING ALONG THE FRONT NOW FEEDING OFF OVER 1000 G/KG OF SBASED CAPE WITH 0-6K BULK SHEAR STILL HOLDING AROUND 30 KNOTS AND FAIRLY STEEP LL LAPSE RATES. THIS HAS PROVEN ENOUGH TO PRODUCE LOW TOP THUNDERSTORMS THROUGH OUT THE AFTERNOON WITH MOST STRUGGLING TO REACH MUCH HIGHER THAN THE FREEZING LEVEL AROUND 12KFT. THE STRONGEST STORMS THAT HAVE GONE UP HAVE BEEN TRYING TO RIDE SFC BOUNDARIES AND MOST HAVE BEEN ENHANCED BY GRAVITY WAVES HELPING THEM BRIEFLY REACH CLOSER TO 20KFT. SOME STORM RELATIVE ROTATION HAS BEEN NOTED IN THE STRONGEST CELLS AS THE WAVES MOVE THROUGH THEM AND WITH THE SLIGHTLY INCREASING SHEAR THIS AFTERNOON...A FEW LOW END SEVERE STORMS WILL STILL BE POSSIBLE. JUST BEHIND THE COLD FRONT A SHORT WAVE OVER SOUTHERN LAKE MI IS ROTATING AROUND THE UPPER LOW TO OUR NORTH. THIS WAVE SHOULD BRING A CONTINUED CHANCE OF SHOWERS AND POSSIBLY THUNDERSTORMS INTO THE EARLY OVERNIGHT BEFORE DRIER AIR WORKS INTO THE AREA. THE WAVE WILL GET PULLED NE THROUGH SAGINAW VALLEY LEADING TO HIGHER POPS OVER THAT AREA AS OPPOSED TO LOCATIONS CLOSER TO THE OHIO BORDER. STRONG CAA WILL COMMENCE OVERNIGHT AS 850 MB TEMPS FALL TO 5C BY MORNING. CLOUD COVER WILL BE THE SAVING GRACE FROM MINS DROPPING TOO MUCH ON US BUT STILL SHOULD APPROACH 50F FOR MOST LOCATIONS. LAKE EFFECT PRECIP OFF LAKE MI WILL TRY TO WORK EAST BUT WILL ONLY POSSIBLE REACH THE WESTERN MOST LOCATIONS IN OUR CWA. && .LONG TERM...SUNDAY THROUGH SATURDAY NORTHERN STREAM WILL CONTINUE TO DOMINATE THE WEATHER OVER THE GREAT LAKES DURING THE UPCOMING WEEK. UPPER LOW IS STILL EXPECTED TO SWING INTO AREA ON SUNDAY AS MAJOR SHORTWAVE ROTATES AROUND ITS BASE. THIS WILL BRING A RATHER NASTY DAY FOR LATE JULY (EVEN FOR LATE AUGUST FOR THAT MATTER) AS TEMPERATURES STRUGGLE TO REACH THE MID/UPPER 60S DURING THE AFTERNOON. WITH H85 TEMPERATURES ON THE ORDER OF 5C...DELTA T WITH THE RELATIVE WARMTH OF THE GREAT LAKES WILL REACH 13C ON BOTH LAKE(S) HURON AND MICHIGAN. WITH ABUNDANT LOW LEVEL MOISTURE AVAILABLE WITH THE CORE OF THE UPPER LOW...THIS DEGREE OF INSTABILITY SHOULD PRODUCE NUMEROUS SHOWERS THROUGH MUCH OF THE DAY UNDER MOSTLY CLOUDY SKIES...AND WILL MAINTAIN THE GOING FORECAST IN THIS REGARD. AGREE WITH PREVIOUS FCST THAT THUNDERSTORM POTENTIAL IS LIMITED GIVEN HEIGHT OF INVERSION. THESE CONDITIONS PERSIST INTO SUNDAY NIGHT AS THE UPPER LOW ONLY SLOWLY LIFTS NORTHEAST OVER LAKE HURON WITH SHOWERY...COOL WEATHER LINGERING INTO MONDAY AS UNSETTLED CYCLONIC FLOW AROUND THIS LOW ONLY GRADUALLY EASES AS THE CENTER OF THE SYSTEM LIFTS INTO FAR SOUTHWEST QUEBEC BY EVENING. WILL INCREASE POPS SUNDAY NIGHT AND MAINTAIN SLIGHT CHC/CHC POPS INTO MONDAY AFTERNOON GIVEN SPEED OF SYSTEM AS DEPICTED BY 12Z MODELS. TEMPERATURES WILL REMAIN COOL ON MONDAY WITH HIGHS FROM AROUND 70 NORTHERN CWA TO LOWER/MID 70S SOUTH OF THE RIDGE WHERE SKIES WILL CLEAR QUICKEST AND DOWNSLOPING OF THE NORTHWEST FLOW WILL ADD A DEGREE OR TWO TO HIGH TEMPERATURES FROM MUCH OF METRO DETROIT SOUTH TO THE OHIO STATE LINE. WHILE THE UPPER FLOW BECOMES MORE ZONAL IN THE WAKE OF THIS SYSTEM AS THE NEXT NORTHERN STREAM UPPER LOW TAKES SHAPE NEAR JAMES BAY AND SOUTHERN HUDSON BAY...THE WEATHER WILL REMAIN UNSETTLED AS SEVERAL SHORTWAVES TRACK INTO THE AREA AROUND THIS DOMINANT TROUGH OVER THE EASTERN PORTIONS OF CANADA. TEMPERATURES WILL RECOVER INTO THE MID AND LATE WEEK PERIOD...BUT REMAIN AT OR SLIGHTLY BELOW NORMAL WITH NO INDICATIONS OF MAJOR RIDGING BUILDING NORTHEAST INTO THE AREA. SO...HIGH TEMPERATURES CLOSE TO 80 AND LOWS IN THE LOWER 60S WILL BE COMMON IN THE TUESDAY/THURSDAY TIME FRAME. WILL MAINTAIN THE BASIC TIMING OF THE FIRST SHORTWAVE TO CROSS THE AREA...WHICH WILL BRING THE BEST CHANCE OF SHOWERS/THUNDERSTORMS WEDNESDAY/WEDNESDAY NIGHT. TEMPERATURES LOOK TO BEGIN ANOTHER COOLING TREND BY LATE NEXT WEEK INTO THE WEEKEND AS UPPER LOW TO THE NORTH DIGS INTO QUEBEC AND THE OVERALL UPPER TROUGH EXPANDS SOUTH INTO THE GREAT LAKES. DURING THIS PROCESS...A COLD FRONT WILL BRING ADDITIONAL SHOWER/THUNDERSTORM CHANCES LATE IN THE FORECAST PERIOD. ATTM...TEMPERATURES DO NOT LOOK TO GET QUITE A COOL AS THE CURRENT SYSTEM AS THE CORE OF THE COOLEST AIR REMAINS NORTH/NORTHEAST OF THE AREA...BUT HIGHS WILL MOST LIKELY FADE BACK INTO THE 70S BY NEXT WEEKEND AS THE AREA IS BRUSHED BY YET ANOTHER COOL...CANADIAN AIRMASS. && .MARINE... WINDS WILL BE ON THE INCREASE OVERNIGHT AS LOW PRESSURE PASSES TO OUR EAST AND WINDS TURN TO THE W/NW. NORTHERN LAKE HURON WILL REALIZE THE STRONGEST WINDS APPROACHING 20 KNOTS BUT NOT WORTHY OF ANY HEADLINES AT THIS TIME. COLD AIR FILLING IN BEHIND THE LOW AND ASSOCIATED COLD FRONT WILL DESTABILIZE THE AIRMASS OVER THE LAKES LEADING TO ELEVATED WAVE HEIGHTS BY SUNDAY MORNING BUT ONLY REALLY FOR THE OPEN WATERS AS THE OFFSHORE SW WINDS WILL KEEP THE NEARSHORE WAVES A BIT LOWER. AS THE UPPER LOW SLOWLY PASSES OVER THE AREA...THE COLD AIR WILL LEAD TO LAKE ENHANCED INSTABILITY...SIMILAR TO FALL...KEEPING THUNDERSTORMS IN THE FORECAST THROUGH MONDAY. THIS WILL ALSO LEAD TO THE POSSIBILITY OF WATERSPOUTS SUNDAY AND MONDAY. && .AVIATION...ISSUED 157 PM EDT SAT JUL 27 2013 //DISCUSSION... COLD FRONT EXTENDING FROM SAGINAW DOWN THROUGH BATTLE CREEK WILL CONTINUE TO SLOWLY WORK EASTWARD THROUGH THE AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE EAST OF THIS LINE THROUGH THE AFTERNOON FOR ALL SITES BUT WILL TAPER OFF FROM MBS SE THROUGH THIS EVENING. BEST CHANCE FOR A STRONG THUNDERSTORM WILL BE OVER DTW/DET/YIP AND POSSIBLY PTK THROUGH THE AFTERNOON. AN UPPER WAVE OVER CHICAGO WILL TRACK ACROSS THE AREA THIS EVENING WHICH WILL LEND SUPPORT FOR ADDITIONAL SHOWERS TO DEVELOP THROUGH MIDNIGHT BEHIND THE FRONT. AFTER AN OVERNIGHT LULL...SHOWERS WILL REDEVELOP AGAIN ON SUNDAY BUT TIMING IS STILL IN QUESTION THUS INCLUDED A PROB30 GROUP FOR NOW. SW WINDS WILL INCREASE AS THEY TURN TO THE W/NW BEHIND THE FRONT THIS EVENING. CIGS/VSBYS WILL BE PRIMARILY VFR BUT MAY DIP INTO MVFR WITH SHOWERS AND STORMS AROUND. FOR DTW...SCATTERED THUNDERSTORMS HAVE DEVELOPED AND WILL PERSIST THROUGH THE EVENING. COVERAGE IS EXPECTED TO BE SCATTERED ENOUGH TO CONTINUE WITH A TEMPO GROUP AS OPPOSED TO INCLUDING IN A PREVAILING GROUP. WINDS WILL SHIFT FROM SOUTHERLY TO WESTERLY WITH THE FRONTAL PASSAGE WHICH WILL OCCUR AFTER 22Z. //DTW THRESHOLD THREATS... * HIGH CONFIDENCE IN CEILINGS AT OR BELOW 5000 FT THROUGH THIS EVENING. MEDIUM CONFIDENCE AFTER 06Z. * LOW CONFIDENCE THAT A THUNDERSTORM WILL IMPACT KDTW. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...DRK LONG TERM....DG MARINE.......DRK AVIATION.....DRK YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 424 PM EDT SAT JUL 27 2013 MIZ047>049-053>055-060>063-068>070-075-076-082-083-282030- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 424 PM EDT SAT JUL 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THROUGH TONIGHT THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING ALONG A COLD FRONT PASSING THROUGH THE AREA. THERE IS A SLIGHT CHANCE THAT THESE THUNDERSTORMS MAY BE SEVERE WITH A PRIMARY THREAT OF WIND GUSTS TO 60 MPH BUT HAIL TO 1 INCH IS ALSO POSSIBLE. STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY...AND THEN AGAIN ON WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT ALTHOUGH ANY REPORTS OF RAIN...WIND OR HAIL WOULD BE APPRECIATED. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-282030- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 424 PM EDT SAT JUL 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THROUGH TONIGHT THUNDERSTORMS WILL BE POSSIBLE INTO TONIGHT ALONG A COLD FRONT PASSING THROUGH THE AREA. THERE IS A SLIGHT CHANCE THAT THESE THUNDERSTORMS MAY BE SEVERE OVER LAKE SAINT CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE WITH A PRIMARY THREAT OF WIND GUSTS TO 50 KNOTS BUT HAIL TO 1 INCH IS ALSO POSSIBLE. STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 25 KNOTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF WATERSPOUTS FROM SUNDAY THROUGH MONDAY MORNING AS THE COLD AIR FILTERS OVER THE WARMER WATERS OF THE GREAT LAKES. THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND SUNDAY NIGHT...AND THEN AGAIN ON WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT ALTHOUGH ANY REPORTS OF RAIN...WIND OR HAIL WOULD BE APPRECIATED. DRK YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 352 PM EDT SAT JUL 27 2013 MIZ049-053>055-061-062-272045- GENESEE-HURON-LAPEER-SAGINAW-SANILAC-TUSCOLA- 352 PM EDT SAT JUL 27 2013 ...SIGNIFICANT WEATHER ADVISORY... AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF REESE TO COLUMBIAVILLE...MOVING NORTH AT 25 MPH. PEA SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH SOME OF THESE THUNDERSTORMS. * THUNDERSTORMS WILL BE NEAR... REESE AND VASSAR BY 400 PM EDT... NORTH BRANCH BY 415 PM EDT... QUANICASSEE AND MAYVILLE BY 420 PM EDT... CLIFFORD AND AKRON BY 425 PM EDT... MARLETTE AND CARO BY 430 PM EDT... UNIONVILLE AND KINGSTON BY 440 PM EDT... SEBEWAING BY 445 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. DG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 415 PM EDT SAT JUL 27 2013 MIZ075-272130- WASHTENAW- 415 PM EDT SAT JUL 27 2013 ...SIGNIFICANT WEATHER ADVISORY... AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES WEST OF MANCHESTER...MOVING NORTHEAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS GREATER THAN 40 MPH WILL BE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MANCHESTER BY 435 PM EDT... CHELSEA BY 445 PM EDT... DEXTER BY 500 PM EDT... ANN ARBOR BY 510 PM EDT... DIXBORO BY 520 PM EDT... SALEM BY 530 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. DG
The Detroit radar (KDTX), 76 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468847.